Nebraska, 2013

Flash Flood and Hail in Nebraska, May 29, 2013

May 29, 2013 · NWS GLD · 14 events in 3 counties and zones

Severe thunderstorms moved/developed over far Southwest Nebraska during the afternoon. 5 inches in diameter, wind gusts around 65 MPH, and flash flooding were reported from the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Severe thunderstorms moved/developed over far Southwest Nebraska during the afternoon. Large hail up to 1.5 inches in diameter, wind gusts around 65 MPH, and flash flooding were reported from the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 29, 12:06 PM MST, 4 minutes earlier.

Area forecast discussion, May 29, 12:06 PM MST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
106 PM MDT WED MAY 29 2013

.SHORT TERM...(THIS AFTERNOON AND TONIGHT)
ISSUED AT 105 PM MDT WED MAY 29 2013

LATEST VISIBLE SATELLITE IMAGERY SHOWS THUNDERSTORMS BEGINNING TO
FIRE ACROSS THE HIGH PLAINS.  UPPER LEVEL ANALYSIS SHOWS A TROUGH
OVER EASTERN COLORADO MOVING EASTWARD TOWARD THE TRI-STATE AREA.  AT
THE SURFACE A COLD FRONT WAS LOCATED SOUTH OF LIMON STRETCHING
NORTHEAST BETWEEN ST. FRANCIS AND GOODLAND TO SOUTH OF IMPERIAL.  A
DRY LINE WAS LOCATED SOUTHWEST OF THE AREA THEN PARALLELING THE
CO/KS BORDER TO THE SOUTH.

FOR THE REST OF THE AFTERNOON AM ANTICIPATING STORMS TO CONTINUE TO
DEVELOP ALONG THE COLD FRONT...WITH DEVELOPMENT EXTENDING SOUTHWARD ALONG
THE DRY LINE.  MEAN STORM MOTION WILL BE TO THE NORTH-NORTHEAST BUT
THE STORMS WILL MOVE AS WHOLE TO THE EAST THROUGH THE AFTERNOON.
DUE TO THE MEAN FLOW BEING PARALLEL WITH THE FRONT...THUNDERSTORM
TRAINING WILL BE A CONCERN AS THE AFTERNOON PROGRESSES.  THIS MAY
LEAD TO LOCALIZED FLOODING.  IN ADDITION THE LONG RESENECE TIME
ALONG THE FRONT...PROVIDED THE STORMS DO NOT SHIFT OFF OF THE
FRONT...MAY ALLOW FOR LAND SPOUTS TO DEVELOP.  OTHERWISE...THE MAIN
THREAT WILL BE THE LARGE HAIL POSSIBLE WITH ANY THUNDERSTORM THAT
DEVELOPS.  DAMAGING WINDS WILL ALSO BE POSSIBLE WITH ANY STORMS THAT
DEVELOP...ESPECIALLY IF STORMS MERGE INTO A SQUALL LINE THIS
AFTERNOON.

MEANWHILE THE 700MB SHORT WAVE TROUGH WEST OF THE AREA WILL FIRE OFF
A FEW THUNDERSTORMS THAT WILL FOLLOW THE TROUGH EAST INTO THE AREA.
THE ONLY THREATS WITH THESE STORMS...SHOULD THEY BECOME
SEVERE...WILL BE DAMAGING WINDS AND LARGE HAIL.  THIS SECOND LINE
MAY MERGE WITH THE LINE FIRING OFF OF THE FRONT AND DRY LINE LATER
THIS AFTERNOON OR REMAIN BEHIND IT.

FOR THIS EVENING AM EXPECTING THE SEVERE THREAT TO CONTINUE AS
INSTABILITY REMAINS WITH VERY LITTLE CINH AHEAD OF THE ADVANCING COLD
FRONT.  THE STORM MOTION AND SEVERE THREAT WILL CONTINUE INTO THE
EVENING FROM THE AFTERNOON.  BEHIND THE FRONT THE SEVERE THREAT
SHOULD BE MINIMAL AT BEST DURING THE EVENING DUE TO THE BETTER
INSTABILITY BEING ALONG/AHEAD OF THE FRONT.  ANTICPATE THE TORNADO
THREAT TO DISSIPATE BY MID EVENING AS TEMPERATURES COOL.  HOWEVER
THE REST OF THE SEVERE WEATHER THREATS WILL CONTINUE UNTIL THE COLD
FRONT IS EAST OF THE AREA WHICH SHOULD BE SHORTLY AFTER MIDNIGHT.
THE MODELS SHOW THE 700MB SHORT WAVE TROUGH LINGERING OVER THE
EAST...SO WILL HAVE SOME PRECIP. CHANCES LINGERING THROUGH THE
OVERNIGHT HOURS OVER THE EAST AS A RESULT.

MEANWHILE A SECOND 700MB SHORT WAVE TROUGH MOVES OVER THE WESTERN
HALF OF THE AREA OVERNIGHT.  SOUNDINGS SHOW SOME ELEVATED
INSTABILITY TO WORK WITH SO WILL PLACE A MENTION OF ISOLATED CHANCES
IN THE FORECAST.

.LONG TERM...(SATURDAY THROUGH TUESDAY)
ISSUED AT 417 AM MDT WED MAY 29 2013

EXTENDED RANGE LOOKS TO BE SEASONABLE FOR THE BEGINNING OF JUNE.
PERIOD BEGINS ON SATURDAY WITH THE UPPER LOW THAT WILL BE OVER THE
CENTRAL PLAINS LATE THIS WEEK MOVING EAST INTO THE MIDWEST WHILE A
LONG WAVE RIDGE BUILDS ACROSS THE HIGH PLAINS BEHIND IT ON SUNDAY.
SOUTHERLY FLOW AT 850MB WILL BRING WARMER AIR UP FOR LATE IN THE
WEEKEND THROUGH MID-NEXT WEEK. ON MONDAY A SURFACE TROUGH/DRY LINE
WILL SET UP ALONG OR NEAR THE KANSAS-COLORADO BORDER. AT THE SAME
TIME A NUMBER OF WEAK SHORTWAVE TROUGHS MOVE UP FROM THE SOUTHWEST
TO NORTHEAST ACROSS THE CWA...WHICH ALONG WITH DIURNAL HEATING COULD
SET OFF SOME SHOWERS/STORMS ON MONDAY AND TUESDAY. TUESDAY WILL HAVE
HIGHS WELL ABOVE NORMAL...WITH THE GFS AND GEM PROJECTING 850MB
TEMPS IN EXCESS OF 30C. ECMWF IS A BIT MORE CONSERVATIVE...BUT EVEN
SO BELIEVE HIGHS ON TUESDAY WILL BE WELL INTO THE 90S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1142 AM MDT WED MAY 29 2013

A LOW PRESSURE SYSTEM WILL CONTINUE TO DEEPEN OVER THE REGION
TODAY...ALLOWING FOR UNSTABLE CONDITIONS AND SEVERE THUNDERSTORMS TO
DEVELOP.  THUNDERSTORM INITIATION WILL OCCUR AROUND 19Z FOR KGLD AND
WILL APPROACH KMCK AROUND 21Z. THUNDERSTORMS WILL BE PRESENT
NEAR/OVER THE TAF SITES PRODUCING HEAVY RAIN...HAIL AND GUSTY WINDS.
VFR CONDITIONS SHOULD PREVAIL FOR BOTH TAF SITES WITH MVFR CEILINGS
IN THUNDERSTORMS. AS THE FRONT PASSES THROUGH THE REGION...WINDS
WILL SHIFT FROM THE SOUTH TO THE NORTHWEST BY 6Z.  THUNDERSTORMS
WILL MOVE OUT OF THE AREA BY 6Z WITH CEILING CONDITIONS RETURNING TO
VFR FOR BOTH TAF SITES.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...JJM
AVIATION...MK
Hazardous weather outlook, May 29, 11:26 AM MST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1226 PM MDT WED MAY 29 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301500-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1226 PM MDT WED MAY 29 2013 /126 PM CDT WED MAY 29 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS
AFTERNOON THROUGH THE EVENING. COVERAGE AND INTENSITY WILL
INCREASE AS THE AFTERNOON PROGRESSES. THESE STORMS WILL BE CAPABLE
OF PRODUCING VERY LARGE HAIL...DAMAGING WINDS...HEAVY RAINFALL AND
A FEW TORNADOES THIS AFTERNOON AND EVENING. WHILE THE ENTIRE AREA
IS AT RISK FOR SEVERE WEATHER...THE MOST LIKELY AREA WILL BE EAST
OF THE COLORADO BORDER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY AND FRIDAY LOW RELATIVE HUMIDITIES AND GUSTY WEST TO
NORTHWEST WINDS MAY LEAD TO AN ELEVATED FIRE DANGER OVER SOUTH OF
A LINE FROM FLAGLER TO SHARON SPRINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON THROUGH THE EVENING.

JTL

In the hours before

Special weather statement, May 29, 11:22 AM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1222 PM MDT WED MAY 29 2013

KSZ001-002-NEZ079-291845-
CHEYENNE-DUNDY-RAWLINS-
122 PM CDT WED MAY 29 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS...CHEYENNE
COUNTY IN NORTHWEST KANSAS AND DUNDY COUNTY IN SOUTHWEST NEBRASKA...

AT 120 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 6 MILES NORTHWEST OF BIRD
CITY...MOVING NORTH AT 25 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3967 10140 3970 10185 4011 10181 4014 10133
TIME...MOT...LOC 1822Z 191DEG 20KT 3982 10160

MENTZER
Local storm report, May 29, 11:51 AM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1251 PM MDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     FUNNEL CLOUD     5 N BIRD CITY           39.82N 101.53W
05/29/2013                   CHEYENNE           KS   PUBLIC

&&

MK

The radar

The Goodland radar (KGLD), 77 km away, was scanning. The volume nearest the first event began at 19:08 UTC.

Open the radar archive at this moment

Event by event

12 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dundy

When
May 29, 12:10 PM MST
Where
Dundy County, Benkelman
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.050, -101.530

Hail, Dundy

When
May 29, 12:19 PM MST
Where
Dundy County, 1.59 mi E of Benkelman
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.050, -101.500

Hail, Hitchcock

When
May 29, 1:31 PM CST
Where
Hitchcock County, Palisade
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.350, -101.100

Estimated time of report from radar.

Hail, Dundy

When
May 29, 12:41 PM MST
Where
Dundy County, 3.45 mi N of Max
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.170, -101.400

Also received 0.37 of rainfall.

Hail, Dundy

When
May 29, 1:00 PM MST
Where
Dundy County, 14.52 mi N of Parks
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.260, -101.730

Hail, Dundy

When
May 29, 1:00 PM MST
Where
Dundy County, 15.44 mi NW of Max
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
40.290, -101.590

Hail ranged from dime to ping-pong in size, also received 0.85 of rainfall.

Hail, Dundy

When
May 29, 1:00 PM MST
Where
Dundy County, 16 mi NNE of Parks
Measured
1.75 in hail
Reported by
Public
Coordinates
40.264, -101.604

Hail, Hitchcock

When
May 29, 2:19 PM CST
Where
Hitchcock County, Trenton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.180, -101.020

Hail, Hitchcock

When
May 29, 2:53 PM CST to 3:05 PM CST
Where
Hitchcock County, Culbertson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.230, -100.830

Hail, Red Willow

When
May 29, 3:32 PM CST
Where
Red Willow County, 2.22 mi WNW of Perry
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.230, -100.760

Hail was reported on the Hitchcock/Red Willow county line along Highway 34.

Hail, Red Willow

When
May 29, 3:40 PM CST
Where
Red Willow County, 2.22 mi WNW of Perry
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.230, -100.760

Hail, Red Willow

When
May 29, 3:55 PM CST
Where
Red Willow County, 1.38 mi N of Mc Cook
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.220, -100.620

Flash Flood, Hitchcock

When
May 29, 4:15 PM CST to 8:15 PM CST
Where
Hitchcock County, 2.45 mi SW of Culbertson Hock Arpt to 3.22 mi SSW of Culbertson Hock Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.295, -100.833

A number of thunderstorms moved over the area during the afternoon. The excessive rainfall in a short period of time caused four to six inches of water to run over the county roads.

Thunderstorm Wind, Dundy

When
May 29, 4:20 PM MST
Where
Dundy County, 4.18 mi N of Benkelman Jones Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.110, -101.540

Spotter estimated wind gusts of 60-70 MPH.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450630, 450631, 450632, 450633, 450635, 450636, 453730, 450634, 450637, 450638, 450639, 450640, 450629, 450641.